Propagation of Growth Uncertainty in a Physiologically Structured Population

H.T. Banks; S. Hu

Mathematical Modelling of Natural Phenomena (2012)

  • Volume: 7, Issue: 5, page 7-23
  • ISSN: 0973-5348

Abstract

top
In this review paper we consider physiologically structured population models that have been widely studied and employed in the literature to model the dynamics of a wide variety of populations. However in a number of cases these have been found inadequate to describe some phenomena arising in certain real-world applications such as dispersion in the structure variables due to growth uncertainty/variability. Prompted by this, we described two recent approaches that have been investigated in the literature to describe this growth uncertainty/variability in a physiologically structured population. One involves formulating growth as a Markov diffusion process while the other entails imposing a probabilistic structure on the set of possible growth rates across the entire population. Both approaches lead to physiologically structured population models with nontrivial dispersion. Even though these two approaches are conceptually quite different, they were found in [17] to have a close relationship: in some cases with properly chosen parameters and coefficient functions, the resulting stochastic processes have the same probability density function at each time.

How to cite

top

Banks, H.T., and Hu, S.. "Propagation of Growth Uncertainty in a Physiologically Structured Population." Mathematical Modelling of Natural Phenomena 7.5 (2012): 7-23. <http://eudml.org/doc/222433>.

@article{Banks2012,
abstract = {In this review paper we consider physiologically structured population models that have been widely studied and employed in the literature to model the dynamics of a wide variety of populations. However in a number of cases these have been found inadequate to describe some phenomena arising in certain real-world applications such as dispersion in the structure variables due to growth uncertainty/variability. Prompted by this, we described two recent approaches that have been investigated in the literature to describe this growth uncertainty/variability in a physiologically structured population. One involves formulating growth as a Markov diffusion process while the other entails imposing a probabilistic structure on the set of possible growth rates across the entire population. Both approaches lead to physiologically structured population models with nontrivial dispersion. Even though these two approaches are conceptually quite different, they were found in [17] to have a close relationship: in some cases with properly chosen parameters and coefficient functions, the resulting stochastic processes have the same probability density function at each time.},
author = {Banks, H.T., Hu, S.},
journal = {Mathematical Modelling of Natural Phenomena},
keywords = {uncertainty; structured population models; Markov diffusion processes; Itô stochastic differential equations; Fokker-Planck equations},
language = {eng},
month = {10},
number = {5},
pages = {7-23},
publisher = {EDP Sciences},
title = {Propagation of Growth Uncertainty in a Physiologically Structured Population},
url = {http://eudml.org/doc/222433},
volume = {7},
year = {2012},
}

TY - JOUR
AU - Banks, H.T.
AU - Hu, S.
TI - Propagation of Growth Uncertainty in a Physiologically Structured Population
JO - Mathematical Modelling of Natural Phenomena
DA - 2012/10//
PB - EDP Sciences
VL - 7
IS - 5
SP - 7
EP - 23
AB - In this review paper we consider physiologically structured population models that have been widely studied and employed in the literature to model the dynamics of a wide variety of populations. However in a number of cases these have been found inadequate to describe some phenomena arising in certain real-world applications such as dispersion in the structure variables due to growth uncertainty/variability. Prompted by this, we described two recent approaches that have been investigated in the literature to describe this growth uncertainty/variability in a physiologically structured population. One involves formulating growth as a Markov diffusion process while the other entails imposing a probabilistic structure on the set of possible growth rates across the entire population. Both approaches lead to physiologically structured population models with nontrivial dispersion. Even though these two approaches are conceptually quite different, they were found in [17] to have a close relationship: in some cases with properly chosen parameters and coefficient functions, the resulting stochastic processes have the same probability density function at each time.
LA - eng
KW - uncertainty; structured population models; Markov diffusion processes; Itô stochastic differential equations; Fokker-Planck equations
UR - http://eudml.org/doc/222433
ER -

References

top
  1. A.S. Ackleh, H.T. Banks, K. Deng. A finite difference approximation for a coupled system of nonlinear size-structured populations. Nonlinear Analysis, 50 (2002), 727–748.  Zbl1002.65093
  2. A.S. Ackleh, K. Ito. An implicit finite-difference scheme for the nonlinear size-structured population model. Numer. Funct. Anal. Optim.18 (1997), 65–884.  Zbl0897.35006
  3. A.S. Ackleh, K. Deng. A monotone approximation for the nonautonomous size-structured population model. Quart. Appl. Math., 57 (1999), 261–267.  Zbl1157.35491
  4. O. Angulo, J.C.López-Marcos, Numerical integration of fully nonlinear size-structured population models. Applied Numerical Mathematics, 50 (2004), 291–327.  Zbl1071.92033
  5. H.T. Banks. A Functional Analysis Framework for Modeling, Estimation and Control in Science and Engineering, CRC Press/Taylor and Frances Publishing, Boca Raton, FL, June, 2012, (258 pages).  
  6. H.T. Banks, K.L. Bihari. Modelling and estimating uncertainty in parameter estimation. Inverse Problems, 17 (2001), 95–111.  Zbl1054.35121
  7. H.T. Banks, V.A. Bokil, S. Hu, A.K. Dhar, R.A. Bullis, C.L. Browdy, F.C.T. Allnutt. Modeling shrimp biomass and viral infection for production of biological countermeasuresCRSC-TR05-45, NCSU, December, 2005 ; Mathematical Biosciences and Engineering, 3 (2006), 635–660.  Zbl1113.92023
  8. H.T. Banks, L.W. Botsford, F. Kappel, C. Wang. Modeling and estimation in size structured population models. LCDS-CCS Report 87-13, Brown University ; Proceedings 2nd Course on Mathematical Ecology, (Trieste, December 8-12, 1986) World Press, Singapore, 1988, 521–541.  
  9. H.T. Banks, F. Charles, M. Doumic, K.L. Sutton, W.C. Thompson. Label structured cell proliferation models. Appl. Math. Letters, 23 (2010), 1412–1415.  Zbl1205.35321
  10. H.T. Banks, J.L. Davis. A comparison of approximation methods for the estimation of probability distributions on parameters. CRSC-TR05-38, October, 2005 ; Applied Numerical Mathematics, 57 (2007), 753–777.  Zbl1115.65009
  11. H.T. Banks, J.L. Davis. Quantifying uncertainty in the estimation of probability distributions. CRSC-TR07-21, December, 2007 ; Math. Biosci. Engr., 5 (2008), 647–667.  Zbl1160.35471
  12. H.T. Banks, J.L. Davis, S.L. Ernstberger, S. Hu, E. Artimovich, A.K. Dhar, C.L. Browdy. A comparison of probabilistic and stochastic differential equations in modeling growth uncertainty and variability. CRSC-TR08-03, NCSU, February, 2008 ; Journal of Biological Dynamics, 3 (2009), 130–148.  
  13. H.T. Banks, J.L. Davis, S.L. Ernstberger, S. Hu, E. Artimovich, A.K. Dhar. Experimental design and estimation of growth rate distributions in size-structured shrimp populations. CRSC-TR08-20, NCSU, November, 2008 ; Inverse Problems, 25 (2009), 095003(28pp).  Zbl1173.35720
  14. H.T. Banks, J.L. Davis, S. Hu. A computational comparison of alternatives to including uncertainty in structured population models. CRSC-TR09-14, June, 2009 ; Three Decades of Progress in Systems and Control, X. Hu, U. Jonsson, B. Wahlberg, B. Ghosh (Eds.), Springer, 2010, 19–33.  
  15. H.T. Banks, B.G. Fitzpatrick. Estimation of growth rate distributions in size structured population models. Quarterly of Applied Mathematics, 49 (1991), 215–235.  Zbl0731.92021
  16. H.T. Banks, B.G. Fitzpatrick, L.K. Potter, Y. Zhang. Estimation of probability distributions for individual parameters using aggregate population data. CRSC-TR98-6, NCSU, January, 1998 ; Stochastic Analysis, Control, Optimization and Applications, (Edited by W. McEneaney, G. Yin and Q. Zhang), Birkhauser, Boston, 1998, 353–371.  Zbl0922.92016
  17. H.T. Banks, S. Hu. Nonlinear stochastic Markov processes and modeling uncertainty in populations. CRSC-TR11-02, NCSU, January, 2011 ; Mathematical Bioscience and Engineering, 9 (2012), 1–25.  Zbl1259.60090
  18. H.T. Banks, F. Kappel. Transformation semigroups and L1-approximation for size- structured population models. Semigroup Forum, 38 (1989), 141–155.  Zbl0687.47033
  19. H.T. Banks, F. Kappel, C. Wang. Weak solutions and differentiability for size-structured population models. International Series of Numerical Mathematics, 100 (1991), 35–50.  Zbl0766.92013
  20. H.T. Banks, G.A. Pinter. A probabilistic multiscale approach to hysteresis in shear wave propagation in biotissue, CRSC-TR04-03, January, 2004 ; SIAM J. Multiscale Modeling and Simulation, 3 (2005), 395–412.  Zbl1140.93313
  21. H.T. Banks, K.L. Sutton, W.C. Thompson, G. Bocharov, M. Doumic, T. Schenkel, J. Argilaguet, S. Giest, C. Peligero, A. Meyerhans. A new model for the estimation of cell proliferation dynamics using CFSE data. Center for Research in Scientific Computation Technical Report CRSC-TR11-05, NCSU, July, 2011 ; J. Immunological Methods, 373 (2011), 143–160.  
  22. H.T. Banks, K.L. Sutton, W.C. Thompson, G. Bocharov, D. Roose, T. Schenkel, A. Meyerhans. Estimation of cell proliferation dynamics using CFSE data, CRSC-TR09-17, NCSU, August, 2009 ; Bull. Math. Biol.70 (2011), 116–150; doi :.  URI10.1007/s11538-010-9524-5
  23. H.T. Banks, W.C. Thompson. Mathematical models of dividing cell populations : Application to CFSE data. CRSC-TR12-10, N. C. State University, Raleigh, NC, April, 2012 ; Journal on Mathematical Modelling of Natural Phenomena, to appear.  Zbl1260.76047
  24. H.T. Banks, W.C. Thompson. A division-dependent compartmental model with cyton and intracellular label dynamics. CRSC-TR12-12, N. C. State University, Raleigh, NC, May, 2012 ; Intl. J. of Pure and Applied Math., 77 (2012), 119–147.  Zbl1247.92007
  25. H.T. Banks, W.C. Thompson, C. Peligero, S. Giest, J. Argilaguet, A. Meyerhans. A compartmental model for computing cell numbers in CFSE-based lymphocyte proliferation assays, CRSC-TR12-03, NCSU, January, 2012 ; Math. Biosci. Engr., to appear.  Zbl1259.92017
  26. H.T. Banks, H.T. Tran, D.E. Woodward. Estimation of variable coefficients in the Fokker-Planck equations using moving node finite elements. SIAM J. Numer. Anal., 30 (1993), 1574–1602.  Zbl0791.65098
  27. G.I. Bell, E.C. Anderson. Cell growth and division I. a mathematical model with applications to cell volume distributions in mammalian suspension cultures. Biophysical Journal, 7 (1967), 329–351.  
  28. A. Calsina, J. Saldana. A model of physiologically structured population dynamics with a nonlinear individual growth rate. Journal of Mathematical Biology, 33 (1995), 335–364.  Zbl0828.92025
  29. G. Casella, R.L. Berger. Statistical Inference. Duxbury, California, 2002.  
  30. F.L. Castille, T.M. Samocha, A.L. Lawrence, H. He, P. Frelier, F. Jaenike. Variability in growth and survival of early postlarval shrimp (Penaeus vannamei Boone 1931)Aquaculture, 113 (1993), 65–81.  
  31. J. Chu, A. Ducrot, P. Magal, S. Ruan. Hopf bifurcation in a size-structured population dynamic model with random growth. J. Differential Equations, 247 (2009), 956–1000.  Zbl1172.35322
  32. J.M. Cushing. An Introduction to Structured Population Dynamics. CMB-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia, PA, 1998.  Zbl0939.92026
  33. T.C. Gard. Introduction to Stochastic Differential Equations. Marcel Dekker, New York, 1988.  Zbl0628.60064
  34. C.W. Gardiner. Handbook of Stochastic Methods for Physics, Chemistry and the Natural Sciences. Springer-Verlag, Berlin, 1983.  Zbl0515.60002
  35. M. Gyllenberg, G.F. Webb. A nonlinear structured population model of tumor growth with quiescence. J. Math. Biol., 28 (1990), 671–694.  Zbl0744.92026
  36. G.W. Harrison. Numerical solution of the Fokker-Planck equation using moving finite elements. Numerical Methods for Partial Differential Equations, 4 (1988), 219–232.  Zbl0648.65096
  37. J. Hasenauer, D. Schittler, F. Allgöer. A computational model for proliferation dynamics of division- and label-structured populations. February, 2012, preprint.  
  38. J. Hasenauer, S. Waldherr, M. Doszczak, P. Scheurich, N. Radde, F. Allgöer. Analysis of heterogeneous cell populations : a density-based modeling and identification framework. J. Process Control, 21 (2011), 1417–1425.  
  39. K. Huang. Statistical Mechanics. J. Wiley & Sons, New York, NY, 1963.  
  40. M. Iannelli. Mathematical Theory of Age-Structured Population Dynamics. Applied Math. Monographs, CNR, Giardini Editori e Stampatori, Pisa, 1995.  
  41. M. Kimura. Process leading to quasi-fixation of genes in natural populations due to random fluctuation of selection intensities. Genetics, 39 (1954), 280–295.  
  42. F. Klebaner. Introduction to Stochastic Calculus with Applications. 2nd ed., Imperial College Press, London, 2006.  Zbl1077.60001
  43. I. Karatzas, S.E. Shreve, Brownian Motion and Stochastic Calculus, Second Edition, Springer, New York, 1991.  Zbl0734.60060
  44. T. Luzyanina, D. Roose, G. Bocharov. Distributed parameter identification for a label-structured cell population dynamics model using CFSE histogram time-series data. J. Math. Biol., 59 (2009), 581–603.  Zbl1231.92027
  45. T. Luzyanina, M. Mrusek, J.T. Edwards, D. Roose, S. Ehl, G. Bocharov. Computational analysis of CFSE proliferation assay. J. Math. Biol., 54 (2007), 57–89.  Zbl1113.92021
  46. T. Luzyanina, D. Roose, T. Schenkel, M. Sester, S. Ehl, A. Meyerhans, G. Bocharov. Numerical modelling of label-structured cell population growth using CFSE distribution data. Theoretical Biology and Medical Modelling, 4(2007), Published Online.  
  47. A.G. McKendrick. Applications of mathematics to medical problems. Proceedings of the Edinburgh Mathematical Society, 44 (1926), 98–130.  
  48. J.A.J. Metz, E.O. Diekmann, The Dynamics of Physiologically Structured Populations. Lecture Notes in Biomathematics, Vol. 68, Springer, Heidelberg, 1986.  Zbl0614.92014
  49. J.E. Moyal. Stochastic processes and statistical physics. Journal of the Royal Statistical Society. Series B (Methodological), 11 (1949), 150–210.  Zbl0039.21602
  50. Yu. V. Prohorov. Convergence of random processes and limit theorems in probability theory. Theor. Prob. Appl., 1 (1956), 157–214.  
  51. B. Oksendal. Stochastic Differentail Equations. 5th edition, Springer, Berlin, 2000.  
  52. A. Okubo. Diffusion and Ecological Problems : Mathematical Models. Biomathematics, 10 (1980), Springer-Verlag, Berlin.  Zbl0422.92025
  53. G. Oster, Y. Takahashi. Models for age-specific interactions in a periodic environment. Ecological Monographs, 44 (1974), 483–501.  
  54. B. Perthame. Transport Equations in Biology. Birkhauser Verlag, Basel, 2007.  Zbl1185.92006
  55. R. Rudnicki. Models of population dynamics and genetics. From Genetics To Mathematics, (edited by M. Lachowicz and J. Miekisz), World Scientific, Singapore, 2009, 103–148.  Zbl1286.92045
  56. H. Risken. The Fokker-Planck Equation : Methods of Solution and Applications. Springer, New York, 1996.  Zbl0866.60071
  57. D. Schittler, J. Hasenauer, F. Allgöer. A generalized population model for cell proliferation : Integrating division numbers and label dynamics. Proceedings of Eighth International Workshop on Computational Systems Biology (WCSB 2011), June 2011, Zurich, Switzerland, 165–168.  
  58. D. Schittler, J. Hasenauer, F. Allgöer. A model for proliferating cell populations that accounts for cell types. Proc. of 9th International Workshop on Computational Systems Biology, 2012, 84–87.  
  59. J. Sinko, W. Streifer. A new model for age-size structure of a population. Ecology, 48 (1967), 910–918.  
  60. T.T. Soong. Random Differential Equations in Science and Engineering. Academic Press, New York and London, 1973.  Zbl0348.60081
  61. T.T. Soong, S.N. Chuang. Solutions of a class of random differential equations. SIAM J. Appl. Math., 24 (1973), 449–459.  Zbl0237.60028
  62. W.C. Thompson. Partial Differential Equation Modeling of Flow Cytometry Data from CFSE-based Proliferation Assays. Ph.D. Dissertation, North Carolina State University, December, 2011.  
  63. H. Von Foerster. Some remarks on changing populations. The Kinetics of Cellular Proliferation, F. Stohlman, Jr. (ed.), Grune and Stratton, New York, 1959.  
  64. G.F. Webb. Theory of Nonlinear Age-dependent Population Dynamics. Marcel Dekker, New York, 1985.  Zbl0555.92014
  65. A.Y. Weiße, R.H. Middleton, W. Huisinga. Quantifying uncertainty, variability and likelihood for ordinary differential equation models. BMC Syst. Bio., 4 (144), 2010.  
  66. G.H. WeissEquation for the age structure of growing populations. Bull. Math. Biophy., 30 (1968), 427–435.  
  67. .  URIhttp://en.wikipedia.org/wiki/Probability_density_function

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.